Colorado, 2009Winter Weather in Colorado, December 13 to 14, 2009
December 13 to 14, 2009 · NWS BOU · 3 events in 3 counties and zones
A winter storm produced areas of moderate to heavy snowfall in the North-Central Mountains. 5 inches at Cabin Creek, 10 inches at St.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced areas of moderate to heavy snowfall in the North-Central Mountains. Storm totals included: 11 inches at Roach SNOTEL, 10.5 inches at Cabin Creek, 10 inches at St. Mary's Glacier, 9 inches at Fremont Pass, Deadman Hill and Lake Irene; 7 inches at Summit Ranch and 6 inches at Columbine SNOTEL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 13, 3:27 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 13, 3:27 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
327 AM MST SUN DEC 13 2009
.SHORT TERM...WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION
THROUGH TONIGHT. SATELLITE SHOWING A GOOD AMOUNT OF MOISTURE
EMBEDDED IN THE WESTERLY FLOW OVER NEVADA AND UTAH. THE MOISTURE
ALONG WITH A SHORT WAVE IN THE FLOW ALOFT WILL MOVE OVER THE STATE
TODAY. BEST LIFT ASSOCIATED WITH THE SHORT WAVE WILL OCCUR TODAY.
MODELS SHOWING BETTER MOISTURE OVER THE MOUNTAINS THAN YESTERDAY. AS
THE SHORT WAVE PASSES THROUGH...MOUNTAIN TOP WINDS WILL SWITCH FROM
SOUTHWEST TO WEST PROVIDING BETTER OROGRAPHIC LIFT. HEAVIEST SNOW
AMOUNTS WILL BE ALONG WEST FACING SLOPES. COLD AIR ADVECTION BEHIND
THE WAVE WILL INCREASE THE LAPSE RATES...HELPING TO KEEP THE
OROGRAPHIC SNOW FALLING. AS FAR AS SNOWFALL MOUNTAINS GO...EXPECT
THEM TO BE REALLY VARIABLE BECAUSE OF THE OROGRAPHIC NATURE OF THE
SNOW. WILL KEEP THE ADVISORY GOING FOR ZONE 31 WITH 7 TO 14 INCHES
EXPECT BY MONDAY MORNING. AREAS WEST OF THE DIVIDE IN ZONES 33 AND
34 WILL GENERALLY SEE 3 TO 6 INCHES. A FEW FAVORED UPSLOPE AREAS MAY
RECEIVE UP TO 10 INCHES THROUGH MONDAY MORNING.
THE WESTERLY DOWNSLOPE FLOW WILL KEEP THE URBAN CORRIDOR AND EASTERN
PLAINS DRY. HOWEVER...IT WILL BE A TRICKY TEMPERATURE FORECAST FOR
THE URBAN CORRIDOR AND EASTERN PLAINS TODAY. A SURFACE LOW WILL FORM
OVER NORTHEAST COLORADO TODAY. SOUTHWEST SURFACE WINDS ON THE BACK
SIDE OF THE LOW WILL AGAIN BRING MILD TEMPERATURES TO THE FOOTHILLS
AND AREAS SOUTH OF I-70 TODAY. SOME UNCERTAINTY TO EXACTLY HOW FAR
THE SOUTHWEST WINDS WILL EXTEND OFF THE FOOTHILLS...AND THUS WHERE
THE WARMER AIR WILL BE. WILL FOLLOW THE NAM12 WHICH SHOWS THE
SOUTHWEST WINDS STAYING CONFINED TO THE FOOTHILLS OVER LARIMER AND
BOULDER COUNTIES AND THEN SPREADS THEM EASTWARD THROUGH JEFFERSON
COUNTY AND ACROSS ARAPAHOE AND ADAMS COUNTIES. ANOTHER PLAYER IN
DETERMINING TEMPERATURES TODAY IS AN ARCTIC COLD FRONT PUSHING SOUTH
THROUGH NEBRASKA AND TAILING NORTHWEST INTO NORTH CENTRAL WYOMING.
MODELS SHOWING SOME OF THE COLD AIR WILL MAKE IT INTO THE NORTHEAST
CORNER OF THE STATE. HAVE DROPPED HIGHS OVER THE NORTHEAST CORNER
INTO THE LOWER 20S.
.LONG TERM...MODELS AGREE IN MOVING AN OPEN WAVE TROUGH ACROSS THE
ROCKY MTN REGION ON MONDAY. MUCH OF THE LARGE SCALE LIFT AND
MOISTURE ASSOCIATED WITH THIS FEATURE APPARENTLY PASSES TO OUR NORTH
OVER WYOMING AND MONTANA. HOWEVER WE SHOULD STILL SEE OUR SHARE OF
SNOW SHOWERS IN OUR MTN AREAS PRINCIPALLY ALONG AND WEST OF THE
CONTINENTAL DVD BEFORE OROGRAPHIC LIFT AND COLD ADVECTION DIMINISH
DURING THE AFTERNOON HOURS. ALONG THE EAST SLOPE OF THE FRONT
RANGE...WESTERLY/DOWNSLOPE FLOW SHOULD KEEP THINGS DRY AND
RELATIVELY MILD ON MONDAY. WHILE FARTHER OUT ON THE PLAINS
PARTICULARLY WITHIN THE PLATTE RVR BASIN...LIGHT EASTERLY BNDRY LYR
FLOW WILL HELP TO OOZE IN A SHALLOW COLD AIR MASS WHICH COULD HOLD
DAYTIME TEMPS TO THE UPPER 20S AND LOWER 30S IN THIS AREA. MAY EVEN
SEE STRATUS AND PERHAPS SOME PATCHY FOG ALONG THE EASTERN BORDER OF
THE CWFA LATE IN THE DAY...BUT DUE TO THE SHALLOW DEPTH OF THIS COLD
AIR DO NOT ANTICIPATE ANY PCPN EXCEPT PERHAPS A FLURRY OR TWO.
BY TUESDAY...UPR TROUGH MOVES EAST OF THE STATE ALLOWING A SOMEWHAT
DRIER AND MORE STABLE NWLY FLOW ALOFT TO SET UP OVER THE AREA. MODEL
SOUNDINGS AND CROSS SECTIONS STILL INDICATE ENOUGH MID-LEVEL
MOISTURE AROUND TO ALLOW MTN WAVE CLOUDS TO PERIODICALLY FORM IN THE
LEE OF THE FRONT RANGE DURING THE DAYLIGHT AND EVENING HOURS. MTN
AREAS SHOULD ALSO SEE PERIODS OF CLOUDINESS WITH WARM ADVECTION...
BUT SEE LITTLE IF ANY CHANCE FOR PRECIP FM THEM. MAY ALSO SEE GUSTY
WLY WINDS POSSIBLY TO 50 MPH IN WIND PRONE AREAS OF THE FRONT RANGE
TUE AFTERNOON AND EVENING. OUT ACROSS THE HIGH PLAINS...SHOULD SEE
SHALLOW COLD AIR LAYER ERODING FROM WEST-TO-EAST THRU THE DAY...LAST
TO EXIT LOWER PORTIONS OF THE SOUTH PLATTE RIVER VALLEY BY NIGHTFALL.
ANY WARMING ON THE PLAINS TUESDAY EXPECTED TO BE MINIMAL DUE IN PART
TO PREVAILING SNOW COVER...LOW SOLAR ANGLE AND WEAK SFC FLOW. YET
STILL LOOKING FOR TEMPERATURES ON TUESDAY TO BE NEAR AVERAGE FOR THE
DATE.
IT/S WEDNESDAY WHEN TEMPERATURES ARE FCST TO CLIMB ABOVE DAILY
NORMS...POSSIBLY AS MUCH AS 8-12F ABOVE AVERAGE. WILL LIKELY SEE
WARMEST TEMP READINGS UP AGAINST THE FRONT RANGE FOOTHILLS...BUT THE
GREAT POSITIVE TEMPERATURE CHANGE WILL OCCUR ACROSS THE NERN CORNER
OF THE STATE WHERE MODELS NO LONGER SHOW ANY ARCTIC AIR HANGING
AROUND. SFC LEE TROUGH COUPLED WITH MODERATE W/NWLY FLOW ALOFT
SHOULD KEEP LEESIDE MTN SLOPES AND FTHLS BREEZY WHICH WILL FURTHER
ENHANCE WARMING ON WEDNESDAY.
PROBABLY THE LARGEST ADJUSTMENT TO THIS FORECAST PACKAGE COMES
THURSDAY AND FRIDAY WHEN 00Z/06Z MODEL RUNS NOW SHOW A SHORTWAVE
TROUGH RACING OUT OF THE PACIFIC NORTHWEST AND ACROSS COLORADO AND
WYOMING. MODELS QUICKLY DEEPEN THIS SYSTEM AS THEY PUMP UP A
SHORTWAVE RIDGE OVER THE GREAT BASIN AT THE SAME TIME. RIGHT NOW
MODELS ONLY INDICATE SCATTERED LIGHT PCPN AND A TURN TO COOLER
TEMPERATURES AS THIS SYSTEM PASSES. BUT SHOULD THIS TROUGH DIG MORE
AND SLOW ITS FORWARD PROGRESS...WE COULD BE DEALING WITH A BIT MORE
WEATHER. STAY TUNE.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MONDAY AFTERNOON.
HIGHS CLOUDS WILL STREAM OVER THE STATE WITH CEILINGS REMAINING
ABOVE 10000 FEET. A SURFACE LOW WILL FORM OVER NORTHEAST COLORADO
RESULTING IN MAINLY SOUTH TO SOUTHWEST WINDS FOR KDEN. THERE IS A
SLIGHT CHANCE WINDS COULD TURN MORE EAST TO NORTHEASTERLY DEPENDING
ON THE POSITION OF THE SURFACE LOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY UNTIL 6
AM MST MONDAY FOR MOUNT ZIRKEL WILDERNESS AREA AND NORTHERN GORE
RANGE...ZONE 31.
MEIER/BAKER
Hazardous weather outlook, Dec 13, 4:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
413 AM MST SUN DEC 13 2009
COZ030>051-131800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
413 AM MST SUN DEC 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL IN THE MOUNTAINS TODAY...MAINLY ALONG AND WEST OF THE
CONTINENTAL DIVIDE. EXCEPT FOR WESTERN JACKSON AND GRAND COUNTIES
WHERE 7 TO 14 INCHES WILL BE POSSIBLE...SNOWFALL AMOUNTS WILL
GENERALLY BE IN THE 3 TO 7 INCH RANGE IN THE MOUNTAINS NEAR AND WEST
OF THE CONTINENTAL DIVIDE. IN ADDITION TO THE SNOW...GUSTY WEST
WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SNOW SHOWERS IN THE HIGH COUNTRY ON MONDAY WILL GIVE WAY
TO WARMER AND DRIER CONDITIONS BY MIDWEEK. ON THE HIGH PLAINS OF
NORTHEAST COLORADO...PRECIPITATION WILL REMAIN OUT OF THE PICTURE
THROUGH MIDWEEK WITH DOWNSLOPE BREEZES SLOWLY RETURNING TEMPERATURES
TO ABOVE NORMAL READINGS BY WEDNESDAY. FOR LATER IN THE WEEK...SNOW
MAY RETURN TO THE MOUNTAINS AND HIGH VALLEYS ON THURSDAY WITH THE
PASSAGE OF A FAST MOVING PACIFIC STORM SYSTEM. EVEN THE HIGH PLAINS
MAY SEE A BIT OF SNOW THURSDAY NIGHT SHOULD THIS WEATHER SYSTEM
INTENSITY AS IT MOVES OUT OF THE ROCKIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/BAKER
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 13, 6:00 AM MST to December 14, 9:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 6 inches at Columbine SNOTEL.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 13, 6:00 AM MST to December 14, 9:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 11 inches at Roach SNOTEL, and 9 inches at Fremont Pass, Deadman Hill and Lake Irene.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 13, 6:00 AM MST to December 14, 9:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 10.5 inches at Cabin Creek, 10 inches at St. Mary's Glacier and 7 inches at Summit Ranch.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Connecticut, December 13, 200946 injured · 1 event
- Winter Weather in Pennsylvania, December 13, 20092 deaths · 13 events
- Rip Current in Florida, December 13, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, December 13 to 15, 2009$195,000 · 0.88 in hail · 25 events
- Winter Weather in New Jersey, December 13, 20095 injured · 5 events
- Winter Weather in Virginia, December 13, 200916 events
- Winter Weather in West Virginia, December 13, 200910 events
- Winter Weather in Maryland, December 13, 200910 events
- Extreme Cold in North Dakota, December 13, 20098 events
- Winter Weather in Ohio, December 13, 20098 events
- Winter Weather in Pennsylvania, December 13, 20098 events
- Winter Weather in West Virginia, December 13, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204288, 204289, 204290.